Viewer Question:Does the reappearance of KS signify that something else is going on, such as falling CD4 or possibly a rise in viral load?
Doctor's Response:Kaposi's sarcoma (KS) is a unique tumor that primarily involves the skin but can also involve other organs in the body. It has been strongly associated with an identified virus, human herpes virus 8 (HHV-8). Although KS tends to occur in more advanced stages of HIV disease, it can occur at all stages. The frequency of this particular HIV-related complication has been decreasing since the beginning of the HIV epidemic. KS seems to have declined in association with the availability of potent antiretroviral therapy. Also, there are many reports of KS regressing after antiretroviral therapy is initiated. Based upon this experience, it is reasonable to consider that HIV disease progression has occurred in someone who is not on therapy and experiences recurrence of KS. Certainly this situation may be an important consideration regarding when to initiate antiretroviral treatment. Similarly, recurrence of KS may be relevant in individuals on therapy. However, traditional markers of HIV progression, such as CD4 cell number and viral load, remain the most reliable markers of progression in this setting.
Thank you for your question.
Last Editorial Review: 10/18/2001 9:17:00 AM
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions